Annals of Probability

Invariance principles for homogeneous sums: Universality of Gaussian Wiener chaos

Ivan Nourdin, Giovanni Peccati, and Gesine Reinert

Full-text: Open access


We compute explicit bounds in the normal and chi-square approximations of multilinear homogenous sums (of arbitrary order) of general centered independent random variables with unit variance. In particular, we show that chaotic random variables enjoy the following form of universality: (a) the normal and chi-square approximations of any homogenous sum can be completely characterized and assessed by first switching to its Wiener chaos counterpart, and (b) the simple upper bounds and convergence criteria available on the Wiener chaos extend almost verbatim to the class of homogeneous sums.

Article information

Ann. Probab., Volume 38, Number 5 (2010), 1947-1985.

First available in Project Euclid: 17 August 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F05: Central limit and other weak theorems 60F17: Functional limit theorems; invariance principles 60G15: Gaussian processes 60H07: Stochastic calculus of variations and the Malliavin calculus

Central limit theorems chaos homogeneous sums Lindeberg principle Malliavin calculus chi-square limit theorems Stein’s method universality Wiener chaos


Nourdin, Ivan; Peccati, Giovanni; Reinert, Gesine. Invariance principles for homogeneous sums: Universality of Gaussian Wiener chaos. Ann. Probab. 38 (2010), no. 5, 1947--1985. doi:10.1214/10-AOP531.

Export citation


  • [1] Chen, L. H. Y. and Shao, Q.-M. (2005). Stein’s method for normal approximation. In An Introduction to Stein’s Method. Lect. Notes Ser. Inst. Math. Sci. Natl. Univ. Singap. 4 1–59. Singapore Univ. Press, Singapore.
  • [2] Davidov, Y. and Rotar’, V. (2009). On asymptotic proximity of distributions. J. Theoret. Probab. 22 82–98.
  • [3] de Jong, P. (1989). Central Limit Theorems for Generalized Multilinear Forms. CWI Tract 61. Stichting Mathematisch Centrum, Centrum voor Wiskunde en Informatica, Amsterdam.
  • [4] de Jong, P. (1990). A central limit theorem for generalized multilinear forms. J. Multivariate Anal. 34 275–289.
  • [5] Götze, F. (1991). On the rate of convergence in the multivariate CLT. Ann. Probab. 19 724–739.
  • [6] Janson, S. (1997). Gaussian Hilbert Spaces. Cambridge Tracts in Mathematics 129. Cambridge Univ. Press, Cambridge.
  • [7] Loh, W.-L. (2008). A multivariate central limit theorem for randomized orthogonal array sampling designs in computer experiments. Ann. Statist. 36 1983–2023.
  • [8] Malliavin, P. (1997). Stochastic Analysis. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 313. Springer, Berlin.
  • [9] Mossel, E. (2010). Gaussian bounds for noise correlation of functions. GAFA 19 1713–1756.
  • [10] Mossel, E., O’Donnell, R. and Oleszkiewicz, K. (2010). Noise stability of functions with low influences: Variance and optimality. Ann. Math. 171 295–341.
  • [11] Nourdin, I. and Peccati, G. (2009). Non-central convergence of multiple integrals. Ann. Probab. 37 14121426.
  • [12] Nourdin, I. and Peccati, G. (2009). Stein’s method on Wiener chaos. Probab. Theory Related Fields 145 75–118.
  • [13] Nourdin, I. and Peccati, G. (2009). Stein’s method and exact Berry–Esseen asymptotics for functionals of Gaussian fields. Ann. Probab. 37 2231–2261.
  • [14] Nourdin, I. and Peccati, G. (2009). Universal Gaussian fluctuations of non-Hermitian matrix ensembles. Preprint.
  • [15] Nourdin, I., Peccati, G. and Reinert, G. (2008). Stein’s method and stochastic analysis of Rademacher functionals. Preprint.
  • [16] Nourdin, I., Peccati, G. and Reinert, G. (2009). Second order Poincaré inequalities and CLTs on Wiener space. J. Funct. Anal. 257 593–609.
  • [17] Nourdin, I., Peccati, G. and Réveillac, A. (2010). Multivariate normal approximation using Stein’s method and Malliavin calculus. Ann. Inst. H. Poincaré Probab. Statist. 46 45–58.
  • [18] Nualart, D. (2006). The Malliavin Calculus and Related Topics, 2nd ed. Springer, Berlin.
  • [19] Nualart, D. and Ortiz-Latorre, S. (2008). Central limit theorems for multiple stochastic integrals and Malliavin calculus. Stochastic Process. Appl. 118 614–628.
  • [20] Nualart, D. and Peccati, G. (2005). Central limit theorems for sequences of multiple stochastic integrals. Ann. Probab. 33 177–193.
  • [21] Peccati, G., Solé, J. L., Taqqu, M. S. and Utzet, F. (2010). Stein’s method and normal approximation of Poisson functionals. Ann. Probab. 38 443–478.
  • [22] Peccati, G. and Taqqu, M. S. (2008). Moments, cumulants and diagram formulae for non-linear functionals of random measure (Survey). Preprint.
  • [23] Peccati, G. and Tudor, C. A. (2005). Gaussian limits for vector-valued multiple stochastic integrals. In Séminaire de Probabilités XXXVIII. Lecture Notes in Math. 1857 247–262. Springer, Berlin.
  • [24] Privault, N. (2009). Stochastic Analysis in Discrete and Continuous Settings with Normal Martingales. Lecture Notes in Math. 1982. Springer, Berlin.
  • [25] Reinert, G. (2005). Three general approaches to Stein’s method. In An Introduction to Stein’s Method. Lect. Notes Ser. Inst. Math. Sci. Natl. Univ. Singap. 4 183–221. Singapore Univ. Press, Singapore.
  • [26] Rinott, Y. and Rotar, V. (1996). A multivariate CLT for local dependence with n−1/2logn rate and applications to multivariate graph related statistics. J. Multivariate Anal. 56 333–350.
  • [27] Rotar’, V. I. (1975). Limit theorems for multilinear forms and quasipolynomial functions. Teor. Verojatnost. i Primenen. 20 527–546.
  • [28] Rotar’, V. I. (1979). Limit theorems for polylinear forms. J. Multivariate Anal. 9 511–530.
  • [29] Stein, C. (1972). A bound for the error in the normal approximation to the distribution of a sum of dependent random variables. In Proc. Sixth Berkeley Sympos. Math. Statist. Probab., Vol. II: Probability Theory 583–602. Univ. California Press, Berkeley.
  • [30] Stein, C. (1986). Approximate Computation of Expectations. Institute of Mathematical Statistics Lecture Notes—Monograph Series 7. IMS, Hayward, CA.
  • [31] Tao, T. and Vu, V. (2008). Random matrices: The circular law. Commun. Contemp. Math. 10 261–307.